California, 2011

Flood in California, March 2, 2011

March 2, 2011 · NWS MTR · 1 event in 1 county or zone

A deep low pressure trough brought heavy rain to the area which led to flooding in Sonoma County. Strong orthogonal winds enhanced the precipitation over the mountainous areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A deep low pressure trough brought heavy rain to the area which led to flooding in Sonoma County. Strong orthogonal winds enhanced the precipitation over the mountainous areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 1, 10:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 10:50 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1050 PM PST TUE MAR 1 2011

.DISCUSSION...AS OF 8:55 PM PST TUESDAY...THE INCOMING STORM
SYSTEM HAS CROSSED 130W AND IS QUICKLY APPROACHING THE CALIFORNIA
COAST THIS EVENING. RADAR SHOWS THE LEADING EDGE OF THE PRECIPITATION
IS JUST NOW MAKING LANDFALL ACROSS MUCH OF OUR FORECAST AREA. THIS
SYSTEM DOES NOT LOOK PARTICULARLY IMPRESSIVE ON SATELLITE...YET THE
INGREDIENTS ARE STILL IN PLACE FOR A GOOD DOSE OF WIND AND RAIN
OVERNIGHT. PRECIPITABLE WATER BEING DRAWN INTO THE SYSTEM FROM
THE SOUTHWEST IS IN EXCESS OF ONE INCH. MEANWHILE...A SURFACE LOW
CURRENTLY NEAR 43N/132W IS RAPIDLY DEEPENING AS IT MOVES TO THE NE.
SURFACE GRADIENTS ALONG THE NORTHERN CA COAST HAVE INCREASED
CONSIDERABLY SINCE MIDDAY. THE SFO-ACV GRADIENT IS ALREADY AT 9.5 MB
AND IS NOT EXPECTED TO PEAK UNTIL ABOUT MIDNIGHT. WINDS OVER THE
COASTAL WATERS ARE APPROACHING GALE FORCE...BUT SO FAR WINDS OVER
LAND HAVE NOT INCREASED SIGNIFICANTLY. EXPECT THAT TO CHANGE OVER THE
NEXT FEW HOURS AS THE LOW CONTINUES TO DEEPEN AND THE FRONT
APPROACHES. GIVEN THE CURRENT LOCATION AND PROJECTED PATH OF THE
SURFACE LOW...STRONGEST WINDS WILL REMAIN WELL TO OUR NORTH AND
NORTHWEST OVERNIGHT. COMPARED TO THE PREVIOUS RUN...THE 00Z GFS DOES
NOT DEEPEN THE LOW QUITE AS MUCH OVER THE NEXT 12-18 HOURS. BUT
GRADIENTS SHOULD INCREASE ENOUGH ACROSS OUR AREA OVERNIGHT TO
GENERATE LOCAL WIND GUSTS OF BETWEEN 40 AND 50 MPH BETWEEN MIDNIGHT
AND 6 AM. WILL CONTINUE WITH THE WIND ADVISORY TONIGHT.

THE 00Z NAM AND 00Z GFS ARE FORECASTING VERY SIMILAR RAINFALL
AMOUNTS TONIGHT AND WEDNESDAY MORNING COMPARED TO PREVIOUS MODEL
RUNS. RAIN WILL LIKELY BECOME HEAVY FOR A TIME IN THE COASTAL
RANGES OVERNIGHT AS MOISTURE INCREASES AHEAD OF THE FRONT AND LOW
LEVEL SOUTHERLY FLOW INTO THE HILLS RAMPS UP. HEAVIEST RAIN WILL
LIKELY FALL FROM THE SONOMA COUNTY MOUNTAINS SOUTH THROUGH THE SANTA
CRUZ MOUNTAINS. THIS SYSTEM WILL MOVE THROUGH QUICKLY AND SO
A PROLONGED PERIOD OF HEAVY RAIN IS NOT LIKELY. ALSO...INDICATIONS
ARE THAT THE HIGHEST PW AIR WILL MOVE INLAND TO OUR SOUTH...AHEAD OF
THE FRONTAL BAND. HOWEVER...THE GROUND IS NEARLY SATURATED FROM
RECENT RAINFALL AND SO EVEN SHORT DURATION HEAVY RAINFALL WILL CAUSE
RAPID RISES ON SMALLER RIVERS AND STREAMS LATER TONIGHT. RAINFALL
AMOUNTS OVERNIGHT COULD TOTAL AS MUCH 2 INCHES IN THE COASTAL
MOUNTAIN RANGES...WITH SOME PORTIONS OF THE NORTH BAY AND SANTA CRUZ
MOUNTAINS POSSIBLY PICKING UP 3 INCHES. A HYDROLOGIC OUTLOOK WAS
ISSUED EARLIER TODAY TO DRAW ATTENTION TO THE POSSIBILITY OF
FLOODING. WILL MONITOR RAIN RATES CLOSELY OVERNIGHT AND FLOOD
ADVISORIES WILL BE ISSUED AS NEEDED.

FRONTAL PASSAGE IS EXPECTED TO OCCUR AROUND SUNRISE ON
WEDNESDAY MORNING. WINDS AND RAIN WILL DECREASE AFTER FRONTAL
PASSAGE ON WEDNESDAY MORNING. HOWEVER...THE LONGWAVE TROUGH AXIS
WILL REMAIN OFFSHORE...CONTINUING TO DIRECT A MOIST ONSHORE FLOW
INTO CALIFORNIA. WEAK SURFACE WAVES MOVING THROUGH THIS ONSHORE
FLOW WILL TRIGGER PERIODS OF RAIN FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON.

FRIDAY SHOULD BE A DRY DAY ACROSS OUR REGION AS A SHORTWAVE RIDGE
BUILDS TEMPORARILY OVER CA IN ADVANCE OF A DEVELOPING SHORTWAVE
TROUGH OUT NEAR 140W. THAT SHORTWAVE IS FORECAST TO MOVE INLAND WELL
TO OUR NORTH LATE FRIDAY AND FRIDAY NIGHT. BUT A IMPULSE THAT
FOLLOWS OVER THE WEEKEND WILL LIKELY BRING RENEWED RAINS TO OUR
REGION. WARM ADVECTION RAIN COULD BEGIN LATE FRIDAY NIGHT IN THE
NORTH BAY...BUT MORE LIKELY ON SATURDAY. RAIN IS THEN FORECAST TO
INTENSIFY ACROSS THE NORTH BAY ON SATURDAY NIGHT...AND THEN DEVELOP
FARTHER SOUTH ON SUNDAY. THE PRIMARY AREA OF CONCERN OVER THE
WEEKEND IS THE NORTH BAY...WHERE PROLONGED MODERATE TO LOCALLY HEAVY
RAIN IS POSSIBLE.

&&

.AVIATION...AS OF 10:50 PM TUESDAY...A FRONTAL SYSTEM APPROACHING THE
WEST COAST TONIGHT HAS BROUGHT STRONG AND GUSTY SOUTHERLY WINDS TO
THE REGION. PERIODS OF MODERATE TO HEAVY RAIN IS EXPECTED AS THE
FRONT MOVES ACROSS THE REGION OVERNIGHT.

VICINITY OF KSFO...STRONG SE WINDS WILL CONTINUE TONIGHT WITH
PERIODS OF MODERATE TO HEAVY RAIN ANTICIPATED OVERNIGHT. VFR
CONDITIONS WILL DETERIORATE TO MVFR BKN025-030 BY 06Z WITH PERIODS OF
MODERATE RAIN BETWEEN 08Z AND 16Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO

MONTEREY BAY AREA TERMINALS...MODERATE AND GUSTY SOUTHEAST WINDS
EXPECTED THROUGH TONIGHT AHEAD OF THE APPROACHING FRONT. FRONTAL
PASSAGE EXPECTED AFTER 06Z TONIGHT WITH STRONG SE WINDS AND PERIODS
OF MODERATE TO HEAVY RAIN WITH MVFR CIGS OVERNIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT...GALE WARNING ALL COASTAL WATERS AND SF BAY
         ...SCA...MONTEREY BAY.
         ...THRU 6 AM WED MORNING...WIND ADVISORY FOR
            THE COASTAL ZONES...COASTAL MOUNTAINS...EAST BAY HILLS...
            AND THE ENTIRE SALINAS VALLEY.

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CW
Hazardous weather outlook, Mar 1, 7:31 PM PST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
731 PM PST TUE MAR 1 2011

CAZ006-505-507>509-511-512-516-517-528>530-021400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
731 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
EXCLUDING THE INTERIOR VALLEYS. THIS HAZARDOUS WEATHER OUTLOOK IS
ALSO FOR COASTAL MONTEREY BAY...THE SANTA LUCIA MOUNTAINS AND THE
SALINAS VALLEY.

.DAY ONE...TUESDAY NIGHT

A PACIFIC STORM SYSTEM WILL BRING RAINY AND WINDY WEATHER TO THE
REGION OVERNIGHT AND INTO WEDNESDAY MORNING. SOUTHERLY WINDS WILL
INCREASE ON TUESDAY EVENING AND BE STRONGEST FROM LATE THIS
EVENING THROUGH ABOUT SUNRISE WEDNESDAY MORNING. STRONGEST
WINDS ARE EXPECTED NEAR THE OCEAN AND IN THE COASTAL MOUNTAIN
RANGES. DOWNED TREES AND POWER OUTAGES ARE POSSIBLE.

*  WIND ADVISORY......SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

IN ADDITION TO STRONG WINDS...THIS STORM SYSTEM MAY PRODUCE A
PERIOD OF HEAVY RAIN AFTER MIDNIGHT...MAINLY OVER THE COASTAL
MOUNTAIN RANGES FROM SONOMA COUNTY SOUTH THROUGH THE SANTA CRUZ
MOUNTAINS.

*  HYDROLOGIC OUTLOOK...SEE SFOESFMTR FGUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND WIND WILL DECREASE BY MID MORNING ON WEDNESDAY...BUT
PERIODS OF RAIN WILL CONTINUE THROUGH THURSDAY. ANOTHER STORM
SYSTEM WILL IMPACT THE AREA OVER THE UPCOMING WEEKEND...MOST
LIKELY LATE SATURDAY INTO SUNDAY. HEAVY RAIN IS ONCE AGAIN A
POSSIBILITY...MAINLY IN THE SAN FRANCISCO BAY AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-510-518-021400-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
731 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS OF THE
SAN FRANCISCO BAY AREA...AND THE INLAND MOUNTAIN RANGES OF
MONTEREY COUNTY AND SAN BENITO COUNTY.

.DAY ONE...TUESDAY NIGHT

A PACIFIC STORM SYSTEM WILL BRING RAINY AND BREEZY WEATHER TO THE
REGION OVERNIGHT AND INTO WEDNESDAY MORNING. SOUTHERLY WINDS WILL
INCREASE ON TUESDAY EVENING AND BE STRONGEST FROM LATE THIS
EVENING THROUGH ABOUT SUNRISE WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND WIND WILL DECREASE BY MID MORNING ON WEDNESDAY...BUT
PERIODS OF RAIN WILL CONTINUE THROUGH THURSDAY. ANOTHER STORM
SYSTEM WILL IMPACT THE AREA OVER THE UPCOMING WEEKEND...MOST
LIKELY LATE SATURDAY INTO SUNDAY. HEAVY RAIN IS A
POSSIBILITY...MAINLY IN THE SAN FRANCISCO BAY AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sonoma

When
March 2, 1:00 AM PST to 9:00 AM PST
Where
Sonoma County, 0.37 mi N of Graton to 0.75 mi NNE of Sonoma County Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.435, -122.871

Green Valley Road, west of Sullivan in the town of Graton was closed due to flooding. Mark West Station Road, at Starr Road in the town of Windsor was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289964.